Alert archive / Iowa / Tornado Warnings in 2019

Tornado Warning 27, NWS Des Moines, IA

November 30, 2019Dallas County, Guthrie County, Iowa

NWS Des Moines, IA issued this tornado warning at Nov 30, 2019, 4:25 PM CST for Dallas County, Guthrie County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2019, 4:25 PM CST (22:25 UTC)
Expired
Nov 30, 2019, 4:45 PM CST
In force
20 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Dallas County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 46 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

187 
WFUS53 KDMX 302225
TORDMX
IAC049-077-302245-
/O.NEW.KDMX.TO.W.0027.191130T2225Z-191130T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
425 PM CST Sat Nov 30 2019

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Northeastern Guthrie County in west central Iowa...
  West central Dallas County in central Iowa...

* Until 445 PM CST.
    
* At 424 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Panora, or 10 miles east of Guthrie Center, moving
  northeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Guthrie and west central Dallas Counties, including
  the following locations... Lakin Slough Game Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4184 9430 4184 9426 4171 9415 4166 9431
      4170 9436
TIME...MOT...LOC 2224Z 219DEG 21KT 4172 9430 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Krull
1 follow-up statement
147 
WWUS53 KDMX 302233
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
433 PM CST Sat Nov 30 2019

IAC077-302242-
/O.CAN.KDMX.TO.W.0027.000000T0000Z-191130T2245Z/
Guthrie IA-
433 PM CST Sat Nov 30 2019

...THE TORNADO WARNING FOR NORTHEASTERN GUTHRIE COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 4176 9419 4172 9428 4181 9428 4183 9425
TIME...MOT...LOC 2232Z 218DEG 20KT 4175 9427 

$$

IAC049-302245-
/O.CON.KDMX.TO.W.0027.000000T0000Z-191130T2245Z/
Dallas IA-
433 PM CST Sat Nov 30 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CST FOR WEST
CENTRAL DALLAS COUNTY...
    
At 432 PM CST, a severe thunderstorm capable of producing a tornado
was located near Panora, or 10 miles southwest of Perry, moving
northeast at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
west central Dallas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4176 9419 4172 9428 4181 9428 4183 9425
TIME...MOT...LOC 2232Z 218DEG 20KT 4175 9427 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Krull

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Nov 30, 3:51 PM CST, 34 minutes earlier.

Area forecast discussion, Nov 30, 3:51 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
351 PM CST Sat Nov 30 2019

.DISCUSSION.../Tonight through Saturday/
Issued at 351 PM CST Sat Nov 30 2019

.Overview...The next 30 hours or so will hold the most active
weather in the period. In this period, low clouds, drizzle, and
fog will be common over northern Iowa with rain showers and even a
little thunder possible over western Iowa through early this
evening. As cold air follows behind low pressure moving east
across Iowa, rain will change to snow and winds will increase.
This will likely bring some impact to travel on Sunday, especially
for those heading home from the Thanksgiving holiday.

.Details...Low pressure is spinning over northeastern Nebraska this
afternoon and easily seen in the suite of GOES-East products.
Clearing has pushed into southwest Iowa and even into parts of
central Iowa. A small line of showers with a recent lightning
strike has occurred over our west central counties. Where there
has been clearing, temperatures have been lifted into the low 50s,
but farther north on the cold side of the boundary and with the
clouds, temperatures have remained in the middle 30s. Most of the
precipitation today has been in the form of drizzle as cross
sections show drier air aloft has removed ice introduction from
the column. Combined with air and road temperatures above
freezing, it has just been a raw, chilly day over the northeastern
half or so of the state.

As the low pressure moves eastward and through the state tonight,
precipitation will continue. Initially, the precipitation will be
focused over northern Iowa where there will be shallow moisture
mainly for some drizzle along with areas of fog. As the low moves
east and cold air begins to move in, moisture wrapping behind in
the TROWAL will change to snow. Moisture depth also increases and
while it does make it into the dendritic growth zone, omega values
are weak to perhaps moderate. Thus, mainly light snow is expected
and will be prevalent through roughly midday tomorrow after which
more subsidence will be moving in and decreasing snowfall. NAM
soundings do show a bit of elevated instability and this hints at
some horizontal convective roll snow shower potential. If this
were to come to fruition, this could briefly and locally enhance
snow rates causing reduced visibility. The highest snow amounts
will be over northern Iowa where 1 to 2 inches is possible with
lesser amounts farther south.

Concurrently as the cold air is moving in and snow is falling, cold
air advection strongest in the 925 to 850mb layer along with
pressure rises of 4 to 6 mb/3 hours and a packed pressure gradient
will equate to increasing winds. The strongest winds look to set up
over southwestern Iowa and a wind advisory has been raised for these
areas from late tonight through midday tomorrow. While the
snowpack on the ground is limited to northern Iowa and likely not
blowable with recent above freezing conditions, the falling snow
will be blown around and reduce visibilities. With additional
citizens on the roadways heading home or back to school after the
Thanksgiving holiday, will message the blowing snow concerns
through our traditional and non-traditional avenues at this time.
Winds will be slowly waning through the afternoon into the evening
as the low makes it way through the Ohio Valley.

The remainder of the forecast is largely quiet favoring dry weather
with northwest then later west flow aloft much of the week. There
are several shortwave troughs that move through this flow and
over our region. One will be Monday night into Tuesday. Cross
sections show an increase in moisture, but at this point just
expect more clouds than any precipitation. Another shortwave late
in the week will pass to our south and the trend amongst the
guidance over the last 24 to 36 hours has been for this system to
stay south with precipitation chances continuing to be pulled
farther south and almost completely out of Iowa. While
temperatures will be below normal on Monday, much of the rest of
the week will have temperatures near or a bit above normal much.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1146 AM CST Sat Nov 30 2019

Widespread IFR low stratus and areas of fog prevail over much of
the area early this afternoon. Some drying will move into the
state and this will allow for improving conditions, at least over
the southern terminals. As low pressure moves into and through the
state tonight, fog and drizzle will prevail ahead of the low over
northern Iowa. As the low passes, colder air will filter in and
with wraparound moisture precipitation will change over to snow,
with the exception of DSM and OTM where it will mix with rain or
change back to rain Sunday morning. Gusty winds from the northwest
will develop tonight and continue through the end of the TAF
period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 3 AM to noon CST Sunday for IAZ033-044-045-
057-058-070-071-081-082-092-093.

&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Nov 30, 3:44 PM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
344 PM CST Sat Nov 30 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012145-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
344 PM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Non-severe thunderstorms are possible this afternoon.

Rain changing to light snow will occur later tonight. Snow
covered roads by late tonight will begin primarily over northern
Iowa.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A wind advisory is in effect for west central Iowa from 3 AM
through noon on Sunday. Northwest winds will gust to between 35
to 45 mph.

The light snow will continue Sunday, with light accumulations
expected. The combination of snow and blowing snow may reduce
visibility at times, mainly across northern Iowa, and could impact
holiday travel.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, however, any winter weather
reports are appreciated.

In the hours before

Special weather statement, Nov 30, 4:18 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Des Moines IA
418 PM CST Sat Nov 30 2019

IAZ034>036-046>048-059-060-072-073-010030-
Calhoun-Webster-Hamilton-Greene-Boone-Story-Dallas-Polk-Madison-
Warren-
Including the cities of Rockwell City, Manson, Lake City,
Pomeroy, Fort Dodge, Webster City, Jefferson, Boone, Ames, Perry,
Waukee, Adel, Des Moines, Winterset, Earlham, Indianola, Norwalk,
and Carlisle
418 PM CST Sat Nov 30 2019

...Conditions are Favorable for Funnel Clouds and Weak
Tornadoes...

Current atmospheric conditions support the development of funnel
clouds and possibly weak tornadoes. At 415 pm...scattered showers
and thunderstorms were moving north west of Des Moines towards
Greene, Boone and Perry. The storms may become produce short
lived tornadoes.

If a tornado is spotted or a warning issued, please take cover.
The risk will continue through about 6 pm over west central Iowa
north towards Fort Dodge.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 3:34 PM CSTWind AdvisoryDMXAdair, Adams, Audubon, Carroll, Cass, Crawford and 5 more20 hr

Nearby

Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.